MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS MITRAL PERICARDIAL BIOPROSTHESIS MODEL; REPLACEMENT HEART-VALVE

EDWARDS LIFESCIENCES CARPENTIER-EDWARDS PERIMOUNT PLUS MITRAL PERICARDIAL BIOPROSTHESIS MODEL; REPLACEMENT HEART-VALVE
Model Number 6900PTFX
Medical Device Problem Codes Fluid/Blood Leak (1250); Mechanical Jam (2983)
Health Effect - Clinical Codes Heart Failure/Congestive Heart Failure (4446); Insufficient Information (4580)
Date of Event 01/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to edwards for evaluation.Attempts to retrieve the device and additional information is in process.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Patient called via the patient support center, that his 33mm 6900ptfx mitral valve implanted four (4) years was explanted and replaced with a non-edwards mechanical valve due to a leak.The patient reports 1.5 years after initial avr surgery he saw a hematologist for new onset weakness and was treated for anemia.Echo in 01/2023 revealed the valve leak.11 months later he underwent redo avr with a non-edwards mechanical valve.The patient requested a call from our physicians to further discuss his concerns, and edwards surgeon spoke with the patient.
 
Additional Manufacturer Narrative
The device history record was reviewed and shows that this device met all manufacturing specifications for product release prior to distribution.No issues were identified that would have impacted this event.Regurgitation which develops progressively over time can be due to a number of issues including patient related factors or structural valve deterioration.Structural valve deterioration (svd) can, and typically does, lead to chronic central leaks over a period of time.Svd is the most common reason for bioprosthesis explant and encompasses multiple failure modes, including calcification, noncalcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly.Tissue degeneration-related structural deterioration, either calcific or non-calcific, are common chronic failure modes for this type of bioprosthetic heart valve.Operational mechanical stress and biological factors are generally believed to be the major contributors to the non-calcific bioprosthetic tissue degeneration.A definitive root cause cannot be conclusively determined; however, patient and/or procedural factors likely caused or contributed.
 
Additional Manufacturer Narrative
Devices are typically explanted or disabled because they are not functioning optimally.It may be reported as but not limited to; stenosis, increased/high gradient, regurgitation, transvalvular leak, thickened leaflet, leaflet tear, immobility, restriction, and/or unspecified svd or nsvd.Leaflet immobility or leaflet restriction may be attributed to structural valve deterioration (svd) and/or non-structural valve dysfunction (nsvd).Leaflet immobility or leaflet restriction occurring over time, and not due to extrinsic physical interference, is a form of structural valve deterioration, which can result in significant regurgitation and/or stenosis.Tissue degeneration-related structural deterioration, either calcific or non-calcific, are common chronic failure modes for this type of bioprosthetic heart valve.Operational mechanical stress and biological factors are generally believed to be the major contributors to the non-calcific bioprosthetic tissue degeneration.Structural valve deterioration (svd) can, and typically does, lead to chronic central leaks over a period of time.Svd is the most common reason for bioprosthesis explant and encompasses multiple failure modes, including calcification, noncalcific degeneration, dehiscence, cusp thickening or fibrosis, or a combination of these.Such failure modes may occur singularly or concomitantly.Degeneration-related structural deterioration is most commonly related to patient factors and is not usually an indication of a device malfunction related to a manufacturing deficiency.Nsvd is defined as any abnormality not intrinsic to the valve itself that results in dysfunction of the prosthetic valve.The term nsvd refers to problems that are not directly related to failing valve components, yet it results in dysfunction of the prosthetic valve.There can be several causes of early leaflet thickening, such as early thrombosis/halt, early endocarditis or host tissue overgrowth.The most likely cause is patient factors, including possible thrombus (as reported) in addition to a history of coronary artery bypass graft (cabg), type ii diabetes mellitus (dm ii), atherosclerotic heart disease, coronary artery disease (cad) and hyperlipidemia (hld).
 
Event or Problem Description
Patient called via the patient support center, that his 33mm 6900ptfx mitral valve implanted four (4) years was explanted and replaced with a non-edwards mechanical valve due to a leak.The patient reports 1.5 years after initial mvr surgery he saw a hematologist for new onset weakness and was treated for anemia.Echo in (b)(6) 2023 revealed the valve leak.11 months later he underwent redo avr with a non-edwards mechanical valve.The patient requested a call from our physicians to further discuss his concerns, and edwards surgeon spoke with the patient.Per medical records, patient was on baby aspirin daily.Tee (b)(6) 2022, showed mild transvalvular regurgitation, likely severe mitral stenosis with elevated mean gradient 12mmhg, leaflets appear to be thickened and possible thrombus on leaflet with restricted mobility.No other records provided after tee.Patient had surgery 1 year later for redo mvr.This is a 53-year-old male with a history of mr s/p mvr, cabg x3, laa ligation (2019), chf iv, ischemic cardiomyopathy, steroid induced hyperglycemia, dm ii, atherosclerotic heart disease, coronary artery disease, hyperlipidemia, immune thrombocytopenia, autoimmune hemolytic anemia, evan's syndrome, and tobacco abuse/daily.
 
Additional Manufacturer Narrative
Added information to b5, e2, e3, e4, h10.
 
Event or Problem Description
It was learned through receipt of voluntary medwatch form that patient endorsed experiencing anemia and shortness of breath due to failure of implant.Patient had to visit emergency department and required medication.

Brand Name
CARPENTIER-EDWARDS PERIMOUNT PLUS MITRAL PERICARDIAL BIOPROSTHESIS MODEL
Common Device Name
REPLACEMENT HEART-VALVE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
irvine, CA 92614
9492506615
MDR Report Key19090712
Report Number2015691-2024-02778
Device Sequence Number7558619
Product Code DYE
UDI-Device Identifier00690103163629
UDI-Public(01)00690103163629(17)201128
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P860057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2020
Device Model Number6900PTFX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2024
Supplement Date Received by Manufacturer05/16/2024
05/22/2024
01/12/2026
Initial Report FDA Received Date04/11/2024
Supplement Report FDA Received Date05/20/2024
05/23/2024
02/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/29/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age52 YR
Patient SexMale